Alert archive / Oregon / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 7, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Sep 12, 2011, 3:36 PM PDT for Douglas County, Klamath County, Oregon. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2011, 3:36 PM PDT (22:36 UTC)
- Expired
- Sep 12, 2011, 4:00 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Douglas County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 159 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS56 KMFR 122236 SVRMFR ORC019-035-122300- /O.NEW.KMFR.SV.W.0007.110912T2236Z-110912T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 336 PM PDT MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... EXTREME EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON... * UNTIL 400 PM PDT * AT 331 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF CRESCENT LAKE...OR 36 MILES NORTHEAST OF CRATER LAKE...AND MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR OREGON STATE ROUTE 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4336 12213 4356 12200 4342 12169 4326 12180 TIME...MOT...LOC 2234Z 117DEG 6KT 4339 12186 $$ MAW
1 follow-up statement
087 WWUS56 KMFR 122258 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 358 PM PDT MON SEP 12 2011 ORC019-035-122307- /O.EXP.KMFR.SV.W.0007.000000T0000Z-110912T2300Z/ DOUGLAS OR-KLAMATH OR- 358 PM PDT MON SEP 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KLAMATH AND EXTREME EAST CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 400 PM PDT... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA. LAT...LON 4336 12213 4356 12200 4342 12169 4326 12180 TIME...MOT...LOC 2257Z 117DEG 6KT 4341 12191 $$ MAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:50 PM PDT, 46 minutes earlier.
Area forecast discussion, Sep 12, 2:50 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT MON SEP 12 2011
.DISCUSSION...THE ATMOSPHERE IS GETTING PRIMED FOR ISOLATED TO
SCATTERED STORM DEVELOPMENT THIS AFTERNOON. CURRENT VIS IMAGE SHOWS
CUMULUS BUILD UPS ALONG AND EAST OF THE CASCADES AND EASTERN
SISKIYOU AND MODOC COUNTY WITH A FEW LIGHTNING STRIKES SHOWING UP
SOUTH OF CRATER LAKE IN THE PAST HOUR. RADAR IS ALSO SHOWING RETURNS
WITH CELLS DEVELOPING IN EASTERN KLAMATH COUNTY. THE TREND WILL BE
SIMILAR TO YESTERDAY WITH ISOLATED TO SCATTERED STORMS INCREASING AS
THE AFTERNOON PROGRESSES. A FEW OF THESE STORMS COULD BE MODERATE TO
STRONG WITH GUSTY WINDS AND SMALL HAIL BETWEEN 4 AND 7 PM PST.
STORMS THAT DEVELOP ARE EXPECTED TO MOVE FROM NORTHEAST TO
SOUTHWEST.
AS WE LOSE DAYTIME HEATING...THUNDERSTORMS WILL FIZZLE OUT BETWEEN 7
AND 9 PM PDT FOLLOWED BY A FEW LEFTOVER SHOWERS OVERNIGHT IN
SISKIYOU...MODOC AND SOUTHERN LAKE AND KLAMATH COUNTY.
THE UPPER LOW PARTLY RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT TODAY
REMAINS FACTOR FOR STORMS TUESDAY. HOWEVER THE FOCUS FOR
THUNDERSTORMS SHIFTS SOUTHEAST AND FOR THE MOST PART SHOULD BE
ISOLATED...EXCEPT FOR MODOC AND SOUTHEAST SISKIYOU AND LAKE COUNTY
WHERE SCATTERED STORMS ARE POSSIBLE.
THE MODELS SHOW THE UPPER LOW FINALLY MOVING EAST INTO NORTHWEST
ARIZONA WEDNESDAY...BUT THE NAM AND TO A LESSER EXTENT THE GFS
SUGGEST ISOLATED STORMS COULD DEVELOP OVER THE SIERRAS AND UP INTO
NORTHERN CAL IN THE AFTERNOON WITH MARGINAL INSTABILITY. SO DECIDED
TO ADD ISOLATED STORMS TO THE WARNERS AND EAST OF MOUNT SHASTA IN
THE AFTERNOON.
THE EC AND GFS ARE IN SIMILAR AGREEMENT IN BRINGING AN UPPER LEVEL
TROUGH TOWARDS SOUTHWEST OREGON THURSDAY AFTERNOON. THE PAST FEW
MODEL RUNS HAVE SHOWN QPF BREAKING OUT AHEAD OF THE UPPER TROUGH.
EARLIER FORECAST HAVE KEPT IT DRY...BUT GIVEN THE TIMING OF THE
TROUGH AND COOL POOL ALOFT MOVING IN DURING MAX HEATING...WE COULD
SEE A FEW ISOLATED STORMS BREAK OUT ALONG AND EAST OF THE CASCADES
IN THE AFTERNOON...SO HAVE DECIDED TO GO WITH A SLIGHT CHANCE
MENTION IN THOSE AREAS. HOWEVER OF BIGGER CONCERN FOR OUR FIRE
WEATHER PARTNERS THURSDAY AFTERNOON AND NIGHT WILL BE INCREASING
WINDS ALONG AND EAST OF THE CASCADES.
THE UPPER TROUGH MOVES EAST OF THE CWA FRIDAY WITH A DRY WEST TO
NORTHWEST FLOW ALOFT SETTING UP FOR THE WEEKEND WITH TEMPERATURES
NEAR NORMAL FOR THIS TIME OF THE YEAR. THE GFS SUGGEST A STRONG
UPPER RIDGE BUILDING INTO SOUTHWEST OREGON EARLY NEXT WEEK. THE EC
ALSO SHOWS A RIDGE...BUT NOT AS STRONG AS THE GFS. AT ANY RATE IT
LOOKS LIKE TEMPERATURES COULD BE ON THE INCREASE WITH ABOVE NORMAL
READINGS AGAIN A WEEK FROM TODAY.
&&
.AVIATION...THE MARINE STRATUS CONTINUES TO HANG ALONG THE COAST AND
IS NOT EXPECTED TO CHANGE MUCH FOR THE REST OF THE AFTERNOON. MVFR
CIGS CONTINUE AT COOS BAY THROUGH EARLY THIS EVENING...THEN CIGS
ARE EXPECTED TO LOWER TO IFR BETWEEN 2 AND 3Z AND CONTINUE
OVERNIGHT. VIS WILL ALSO LOWER AFTER 6Z AND LAST INTO TUESDAY
MORNING. ELSEWHERE...VFR CONDITIONS CONTINUE...BUT TOWERING
CUMULUS ARE DEVELOPING ALONG AND EAST OF THE CASCADES WITH
ISOLATED STORMS. SO THE MAIN CONCERN THROUGH 4 Z WILL BE POTENTIAL
FOR TURBULENCE AND GUSTY OUTFLOW WINDS AND SMALL HAIL IN THE
VICINITY OF THUNDERSTORMS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ025-027>031.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ083>085.
PZ...NONE.
PETRUCELLIHazardous weather outlook, Sep 12, 12:14 PM PDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1214 PM PDT MON SEP 12 2011 CAZ284-285-ORZ624-625-130600- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1214 PM PDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR. .DAY ONE...THIS AFTERNOON AND TONIGHT RED FLAG WARNING IN EFFECT TO 11 PM PDT FOR LIGHTNING WITH INSUFFICIENT MOISTURE. SEE FIRE WEATHER PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
In the hours before
Local storm report, Sep 12, 12:21 PM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
1221 PM PDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST MERRILL 42.03N 121.60W
09/11/2011 E40.00 MPH KLAMATH OR PUBLIC
WINDS GUSTING TO 40 MPH WITH HEAVY PONDING OF WATER ON
ROADWAYS AROUND 5 PM SUNDAY EVENING.
&&
WOODHEADThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:02 PM PDT | Special Weather Statement | MFR | 43 min | |
| Sep 12, 5:00 AM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Klamath, Lake, Lane | 17 hr |
| Sep 12, 4:56 PM PDT | Special Weather Statement | MFR | 34 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.